Texas, 2016Tornado and Hail in Texas, May 24, 2016
May 24, 2016 · NWS AMA · 6 events in 3 counties and zones
A dryline sharpened during the afternoon and significant moisture surged northwestward. This set the stage for supercell thunderstorms capable of very large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dryline sharpened during the afternoon and significant moisture surged northwestward. This set the stage for supercell thunderstorms capable of very large hail. Low level shear was most favorable for tornadoes in Kanasas, although one brief tornado did occur in the northern Texas Panhandle. Storms were LP in nature and the largest hail of the day was 3.5 inches in diameter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 24, 3:18 PM CST, 22 minutes earlier.
Area forecast discussion, May 24, 3:18 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
418 PM CDT TUE MAY 24 2016
.Mesoscale Update...
19z KAMA sounding shows similar low level moisture depth as the 12z
sounding and mixing now up to just above the top of this layer and
we initially started to mix out. Hot/dry air to the west of the
dryline and attendant surface pressure falls have caused winds ahead
of the dryline to turn more southeasterly and confluence along the
dryline to increase. Sharpening dryline is setting up from just east
of Liberal to near Borger to near Amarillo. Deepening cumulus field
has formed along and behind the dryline with glaciation noted in
satellite and weak echos have recently shown up on radar from near
Fritch to just west of Tulia.
There has been little change in earlier thinking other than minor
adjustments to the position of the dryline. Also, we have a better
handle on residual boundaries across the area. The most prominent is
an outflow from overnight convection which now extends from near
Dodge City southeastward across northeast Beaver County to near
Gage. East of this (including a small portion of Beaver County) low
level shear is enhanced with slightly backed winds. This boundary is
nearly stationary. Other mesoscale features include bands of
northwest to southeast oriented enhanced cu, probably associated
with areas of enhanced low level moisture. One is oriented
downstream of developing convection near Borger. We will need to
monitor this closely for possible enhancement of low level shear in
case these enhanced cu fields are more baroclinic than they
currently appear.
Another concern is retreat of the dryline later this evening and the
potential to involve a larger portion of the central Panhandle.
Similar to last night, cool outflow from convection if it becomes
extensive enough, will augment/accelerate the retreating dryline and
may be enough for at least marginal severe threat further west
including the city of Amarillo.
BRB
&&
.Prev Discussion... /Issued 110 PM CDT TUE MAY 24 2016/
Aviation...
Skies should remain VFR through this forecast. Thunderstorms will be
possible near the AMA TAF site this afternoon, but at this point it
looks like they will be just east of AMA. Gusty southerly winds will
decrease tonight after sunset. Winds will then veer some toward
sunrise.
Prev Discussion... /Issued 1254 PM CDT TUE MAY 24 2016/
Mesoscale Update...
.Severe weather expected today across the eastern Panhandles...
* Synoptic Overview: Water Vapor loop shows a complex pattern in the
western United States, with a broad trough and embedded shortwaves.
One fairly potent shortwave trough is now located in southern
Nevada and is slowly moving east. Mid-level momentum will
overspread much of New Mexico through the day and spread into the
Texas Panhandle by early evening. Subtle mid-level height falls are
expected to begin across the region by afternoon and provide more
large scale ascent, albeit still quite weak, than was seen
yesterday.
* Mesoscale: 15z hand surface analysis shows that low level flow has
veered across much of the Texas and Oklahoma Panhandles with the
exception being in the Southeast Texas Panhandle. A moisture
discontinuity is present along this confluence zone which extends
from near Lipscomb to Borger to Palo Duro Canyon. This is the
beginning of what is expected to be a sharpening dryline later this
afternoon. Latest surface observation at Amarillo ASOS has a
temperature of 81 and a dew point of 61. Modifying the 12z sounding
for this T/Td show that mixing is nearly extending into dry layer
above a shallow moist layer. The dew point at Amarillo should begin
to fall quickly within the next hour or two and the dryline will
become much sharper in the vicinity of Amarillo. Temperatures west
of the dryline are expected to warm considerably with mid 80s
already observed in the western Panhandle. Typical diurnal density
cycle related to this warming and falling surface pressures should
result in a fairly significant isollabaric response and backing of
low level flow east of the dryline by mid afternoon and continuing
into early evening. This will 1.) ensure low-level moisture
continues to be advected westward, 2.) result in increased low-
level moisture convergence along the dryline to aid in convective
initiation, and 3.) increase low level shear and enhance the
tornado potential. The finer scale details of this process are not
completely clear at this point and additional updates will be
needed based on observational trends. One of the more challenging
aspects of this forecast will be depth of moisture and how that may
change throughout the day. Most of the short term model guidance
suggests a fairly pronounced northward surge of higher 850 mb
theta-e values across the eastern Texas Panhandle. The nose of this
low-level theta-e axis may reach far southwest Kansas by early
evening when the most likely time for tornadoes may occur as
boundary layer starts to stabilize and low level jet increases
causing an increase in 0-1 km shear. Another mesoscale aspect worth
noting that may become particuarly important later today is an
outflow boundary from overnight convection in Kansas that is now
moving slowly south across Beaver County extending east-southeast
to just north of Gage and further into Oklahoma. Stratus is more
extensive north of this boundary with easterly surface winds
enhancing low level shear.
* Threats: All modes of severe weather are expected, including large
hail, damaging winds and tornadoes. At first glance at the short
term guidance the most likely area for tornadoes to occur will be
across the far northeast Texas Panhandle, Beaver County in the
Oklahoma Panhandle, and extending north and east from there outside
of our forecast area. This is due to proximity/timing of the nose
of the low-level theta-e ridge, potential enhanced low level shear
along and north of advancing outflow boundary, and tendency for
stronger low level jet by evening as boundary layer begins to
stabilize. We will refine the specific area of this threat later
today. The primary threat will be large hail and soundings have
evolved to be more favorable for very large/giant hail compared to
prevous days. RAP/HRRR soundings across the eastern Panhandles show
strong instability with MLCAPE in excess of 2,500 J/KG. What is
particuarly concerning about the hail threat is the amount of CAPE
in the hail growth zone and the increased flow from the top of the
HGZ to the anvil layer compared to previous days. 1.5 PVU isotachs
suggest stronger tropopause level flow with further south extent in
the Panhandles as upper jet overspreads west/central Texas into
southwest Oklahoma this evening. In the most persistent sustained
updrafts in this thermodynamic environment, very large hail bigger
than baseballs seems quite possible. We are also concerned about
locally heavy rain for areas that received significant amounts two
days ago. PWATs are not as high but slow moving supercells may
produce locally heavy rainfall amounts and could cause flooding.
* Timing & Location: Convective initiation time based on modifying
the 12z KAMA sounding for expected dew points ahead of the dryline
and temperatures later this afternoon suggests thunderstorms may
begin to develop shortly before 3 PM. Organization may be slow
since deep layer shear is somewhat marginal and there is an
imbalance between shear and instability with CAPE being so high.
Storm motions should be northeasterly at around 20-25 knots before
storms mature/become supercellular, turn right and slow down.
Mature supercell storm motions and speeds should be east-
northeasterly or easterly at around 15 knots based on Bunkers right
moving vectors. Location of this initiation will be dependent on
location of the dryline. Again, there is uncertainty with this
given uncertainty with the depth of the moisture. We will sample
this with a special 19z sounding, but it is entirely possible that
the dryline does not mix east off the Caprock and remains over/near
Amarillo, extending northeast to near Spearman. We will provide an
update after analyzing the 19z sounding.
* Summary: Large hail, damaging winds, and isolated tornadoes could
occur with any storms that form this afternoon across the eastern
Texas and Oklahoma Panhandles and persist into the evening. Large
hail, possibly very large, is the primary threat. The tornado
threat should be maximized in the northeastern portion of the area
from around 7 PM and 10 PM. Locally heavy rainfall with slow moving
storms could cause flooding, particularly in areas that received
significant rainfall on Sunday. Primary uncertainties are where the
dryline will sharpen and thus where convective initiation is most
likely, and where/when the best tornado potential will be. We will
provide updates throughout the day based on observational trends
and short term guidance.
BRB
Prev Discussion... /Issued 543 AM CDT TUE MAY 24 2016/
Aviation...
12Z Issuance...VFR conditions expected for all sites through the
period. Low clouds off the Caprock should thin out this morning and
thunderstorm chances later in the afternoon, after 21Z, shouldn't
affect the taf sites. Gusty southwest winds will be up to 30kts today
and stick around until 02 to 06Z.
Beat
Prev Discussion... /Issued 519 AM CDT TUE MAY 24 2016/
Discussion...
For today, a fairly broad upper level trof over wrn us witll retain
SW flow in place across the srn high plains. Surface winds will
increase and become SW on the Caprock later this morning, causing the
surface dryline to move east across wrn and most of cntrl zones and
eventually slow down and stall somewhere across ern half of the fcst
area later this afternoon. The combination of sufficient moisture
east of the dryline, strong daytime heating and attendant atmospheric
instability, the dryline itself acting as a sfc boundary to help
initiate sfc based tstms, a high cape environment east of the
dryline, decent shear, all suggest that another round of tstms will
develop later this afternoon and continue through the evening hours
east of where the dryline parks itself. Some storms will become
severe, with large hail the dominant primary severe weather threat,
although damaging winds and isolated tornadoes will also pose a
secondary threat. Have painted slgt chc to chc pops ern third of fcst
area for starters this afternoon and evening and also mentioned
psblty of severe in grids and appropriate zones.
A brief break from tstms seems likely on Wednesday and Wednesday
night as the dryline temporarily moves into Oklahoma. No pops during
this period.
A near repeat performance of this afternoon's and evening's severe
weather potential looks plausible for Thursday afternoon and evening
across the ern third of the fcst area as an upper level low pressure
system tracks across the srn and cntrl high plains durg this time
period. Slgt chc pops for tstms were incorporated into the grids
along with psblty of severe.
As the upper level low pressure system continues moving across to the
north of the OK and TX Panhandles on Friday, continued slgt chc pops
across nrn and ern sections based on projected path of the storm
system itself.
Dry weather is then anticipated area wide Friday night through
Saturday night. However, the wrn states upper level trof reloads for
Sunday into early next week with the major long range numerical
weather models indicating this to occur. Therefore, have slgt chc to
chc pops from Sunday through next Tuesday across the area in accordance
with the expected continuation of some semblance of a wrn states
upper level trof.
Andrade
&&
.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch until 4 AM CDT Wednesday for the following
zones: Collingsworth...Donley...Gray...Hemphill...
Lipscomb...Ochiltree...Roberts...Wheeler.
OK...NONE.
&&
6/15Hazardous weather outlook, May 24, 3:18 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
418 PM CDT TUE MAY 24 2016
OKZ001>003-TXZ001>020-250930-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
418 PM CDT TUE MAY 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
CENTRAL AND EASTERN SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES
THIS AFTERNOON AND EVENING. STORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH VERY LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES THE PRIMARY HAZARDS. IN
ADDITION...LOCALLY HEAVY RAINFALL MAY ACCOMPANY THE STRONGEST
STORMS...WHICH COULD LEAD TO FLOODING OR FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES ON THURSDAY AFTERNOON INTO FRIDAY...AND AGAIN ON
SUNDAY AND MONDAY. GENERALLY THE GREATEST CHANCES FOR THUNDERSTORMS
ARE ACROSS THE CENTRAL AND EASTERN PANHANDLES. SOME STORMS THAT
DEVELOP THROUGH EARLY NEXT WEEK COULD BECOME STRONG TO SEVERE WITH
LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES...AND LOCALLY HEAVY
RAINFALL AS POSSIBLE HAZARDS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN
ALERT FOR ACTIVATION THIS AFTERNOON AND EVENING. PLEASE DIRECT
REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE
IN AMARILLO. SPOTTER ACTIVATION MAY ALSO BE REQUIRED ON
THURSDAY...FRIDAY...SUNDAY...AND MONDAY FOR POSSIBLE SEVERE WEATHER.
NF
In the hours before
Local storm report, May 24, 9:57 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1057 AM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND GST 1 SE MCLEAN 35.22N 100.59W
05/23/2016 E60 MPH GRAY TX TRAINED SPOTTER
LATE REPORT...THUNDERSTORM GUST FRONT BLEW THRU WITH
ESTIMATED 60 MPH WINDS...RAIN WAS BLOWING SIDEWAYS.
&&
EVENT NUMBER AMA1600493
BIEDALocal storm report, May 24, 10:15 AM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1115 AM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 4 SW DARROUZETT 36.40N 100.38W
05/23/2016 M1.50 INCH LIPSCOMB TX TRAINED SPOTTER
LATE REPORT OF PING PONG BALL SIZED HAIL WITH A
THUNDERSTORM THAT PASSED OVER AT 0805 PM CDT.
&&
EVENT NUMBER AMA1600494
BIEDALocal storm report, May 24, 12:49 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
149 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 4 E CLARENDON 34.94N 100.82W
05/23/2016 E1.00 INCH DONLEY TX BROADCAST MEDIA
0402 PM HAIL 1 SE LELIA LAKE 34.90N 100.76W
05/23/2016 M1.25 INCH DONLEY TX STORM CHASER
RECEIVED VIA SPOTTER NETWORK.
0403 PM HAIL 1 SE LELIA LAKE 34.89N 100.76W
05/23/2016 E1.75 INCH DONLEY TX STORM CHASER
RECEIVED VIA SPOTTER NETWORK.
0415 PM HAIL 2 SE LELIA LAKE 34.88N 100.74W
05/23/2016 E1.75 INCH DONLEY TX STORM CHASER
0626 PM HAIL HOWARDWICK 35.04N 100.91W
05/23/2016 E1.00 INCH DONLEY TX TRAINED SPOTTER
QUARTER SIZE HAIL LASTED FROM 624 PM TO 626 PM.
0710 PM HAIL LELIA LAKE 34.90N 100.77W
05/23/2016 E1.00 INCH DONLEY TX PUBLIC
RECEIVED VIA TWITTER.
0712 PM HAIL 1 E LELIA LAKE 34.90N 100.75W
05/23/2016 E1.00 INCH DONLEY TX AMATEUR RADIO
MOSTLY NICKEL SIZE HAIL WITH A FEW QUARTERS MIXED IN.
0713 PM HAIL 6 WNW HEDLEY 34.90N 100.76W
05/23/2016 E1.00 INCH DONLEY TX PUBLIC
RECEIVED VIA TWITTER.
0734 PM HAIL 6 E WOLF CREEK PARK 36.21N 100.54W
05/23/2016 E1.75 INCH LIPSCOMB TX TRAINED SPOTTER
PENNY AND NICKEL HAIL WITH A FEW GOLF BALLS MIXED IN.
0742 PM HAIL 1 W ALANREED 35.21N 100.75W
05/23/2016 E1.75 INCH GRAY TX AMATEUR RADIO
0743 PM HAIL 6 E WOLF CREEK PARK 36.21N 100.54W
05/23/2016 M1.50 INCH LIPSCOMB TX TRAINED SPOTTER
0744 PM HAIL 3 SSE LAKE MCCLELLAN 35.18N 100.85W
05/23/2016 E1.00 INCH DONLEY TX NWS EMPLOYEE
QUARTER SIZE HAIL AND ESTIMATED WIND GUST OF 60 MPH.
0748 PM HAIL 3 E ALANREED 35.22N 100.69W
05/23/2016 E2.00 INCH GRAY TX STORM CHASER
0752 PM HAIL 4 W ALANREED 35.21N 100.80W
05/23/2016 E1.75 INCH GRAY TX STORM CHASER
RECEIVED VIA SPOTTER NETWORK.
0755 PM HAIL 1 SE ALANREED 35.20N 100.72W
05/23/2016 M3.11 INCH GRAY TX STORM CHASER
0802 PM HAIL 4 SE LAKE MCCLELLAN 35.18N 100.83W
05/23/2016 E2.00 INCH DONLEY TX STORM CHASER
HAIL ON GROUND AT I-40 REST STOP AT MILE MARKER 129
0803 PM HAIL 1 S ALANREED 35.20N 100.73W
05/23/2016 M1.75 INCH GRAY TX STORM CHASER
0805 PM HAIL 4 SW DARROUZETT 36.40N 100.38W
05/23/2016 M1.50 INCH LIPSCOMB TX TRAINED SPOTTER
LATE REPORT OF PING PONG BALL SIZED HAIL WITH A
THUNDERSTORM THAT PASSED OVER AT 0805 PM CDT.
0810 PM HAIL DARROUZETT 36.45N 100.33W
05/23/2016 E2.50 INCH LIPSCOMB TX TRAINED SPOTTER
0815 PM HAIL DARROUZETT 36.45N 100.33W
05/23/2016 E2.00 INCH LIPSCOMB TX PUBLIC
0832 PM TSTM WND GST 1 SE MCLEAN 35.22N 100.59W
05/23/2016 E60 MPH GRAY TX TRAINED SPOTTER
LATE REPORT...THUNDERSTORM GUST FRONT BLEW THRU WITH
ESTIMATED 60 MPH WINDS...RAIN WAS BLOWING SIDEWAYS.
0840 PM HAIL 3 W SLAPOUT 36.62N 100.17W
05/23/2016 M1.00 INCH BEAVER OK PUBLIC
0938 PM HAIL 1 W BOOKER 36.46N 100.56W
05/23/2016 E1.00 INCH OCHILTREE TX PUBLIC
0946 PM HAIL 4 SW GREENBELT LAKE 34.97N 100.96W
05/23/2016 E0.75 INCH DONLEY TX STORM CHASER
1006 PM HAIL 3 NW CLARENDON 34.97N 100.93W
05/23/2016 M1.25 INCH DONLEY TX STORM CHASER
DIME TO HALF DOLLAR SIZE HAIL REPORTED ALONG 287
NORTHWEST OF CLARENDON.
1131 PM HAIL HOWARDWICK 35.04N 100.91W
05/23/2016 M1.25 INCH DONLEY TX TRAINED SPOTTER
QUARTER SIZE HAIL UP TO HALF DOLLAR SIZE HAIL IN
HOWARDWICK
1141 PM HAIL 1 NE HOWARDWICK 35.05N 100.90W
05/23/2016 E1.75 INCH DONLEY TX STORM CHASER
1142 PM HAIL 3 N HOWARDWICK 35.07N 100.91W
05/23/2016 M1.00 INCH DONLEY TX TRAINED SPOTTER
1144 PM HAIL N HOWARDWICK 35.04N 100.91W
05/23/2016 E1.50 INCH DONLEY TX TRAINED SPOTTER
1210 AM HAIL 8 NW LAKE MCCLELLAN 35.30N 100.97W
05/24/2016 M1.00 INCH GRAY TX TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL ALONG HIGHWAY 70.
1214 AM HAIL 7 NW LAKE MCCLELLAN 35.29N 100.96W
05/24/2016 M0.75 INCH GRAY TX TRAINED SPOTTER
PEA TO PENNY SIZE HAIL ON HIGHWAY 70.
&&
EVENT NUMBER AMA1600464 AMA1600465 AMA1600466 AMA1600467 AMA1600468
AMA1600469 AMA1600471 AMA1600470 AMA1600472 AMA1600473 AMA1600476
AMA1600474 AMA1600478 AMA1600475 AMA1600482 AMA1600477 AMA1600480
AMA1600494 AMA1600479 AMA1600481 AMA1600493 AMA1600483 AMA1600485
AMA1600484 AMA1600486 AMA1600487 AMA1600488 AMA1600489 AMA1600490
AMA1600492 AMA1600491
LGSpecial weather statement, May 24, 3:11 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
411 PM CDT TUE MAY 24 2016
TXZ017>019-242215-
ARMSTRONG TX-DONLEY TX-RANDALL TX-
411 PM CDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG...EASTERN RANDALL AND
WEST CENTRAL DONLEY COUNTIES UNTIL 515 PM CDT...
AT 410 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF HAPPY...OR 12 MILES SOUTH OF CANYON...MOVING NORTH AT 20
MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AMARILLO...CANYON...CLAUDE...LAKE TANGLEWOOD...WASHBURN...PALO DURO
CANYON...GOODNIGHT AND TIMBERCREEK CANYON.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3475 10192 3476 10197 3518 10182 3518 10137
3508 10095 3475 10168
TIME...MOT...LOC 2110Z 196DEG 18KT 3482 10184
LGSpecial weather statement, May 24, 3:14 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
414 PM CDT TUE MAY 24 2016
TXZ003-004-008-242215-
HANSFORD TX-OCHILTREE TX-HUTCHINSON TX-
414 PM CDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OCHILTREE...SOUTHERN
HANSFORD AND NORTHERN HUTCHINSON COUNTIES UNTIL 515 PM CDT...
AT 413 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF STINNETT...OR 15 MILES NORTH OF BORGER...MOVING NORTH AT
20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SPEARMAN...STINNETT...GRUVER...MORSE AND PRINGLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3579 10137 3584 10158 3628 10155 3636 10122
3619 10098
TIME...MOT...LOC 2113Z 192DEG 15KT 3588 10147
LGSpecial weather statement, May 24, 3:27 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
427 PM CDT TUE MAY 24 2016
TXZ008-009-242215-
ROBERTS TX-HUTCHINSON TX-
427 PM CDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROBERTS AND CENTRAL
HUTCHINSON COUNTIES UNTIL 515 PM CDT...
AT 427 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
STINNETT...OR 9 MILES NORTHWEST OF BORGER...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BORGER...STINNETT AND PRINGLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3566 10143 3579 10161 3605 10138 3606 10129
3606 10089
TIME...MOT...LOC 2127Z 220DEG 16KT 3579 10147
LGHail, Hutchinson
- When
- May 24, 3:40 PM CST
- Where
- Hutchinson County, 0.69 mi N of Stinnett
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.830, -101.450
Pea to nickel size hail with a few golf ball size hailstones was reported one mile west-northwest of Stinnett.
Hail, Hutchinson
- When
- May 24, 3:45 PM CST
- Where
- Hutchinson County, 4.18 mi N of Stinnett
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.880, -101.440
Hailstones ranged in size from half inch in diameter to the size of golf balls on Highway 207, 4 miles north of Stinnett.
Tornado, Hutchinson
- When
- May 24, 5:44 PM CST to 5:46 PM CST
- Where
- Hutchinson County, 14.28 mi ENE of Pringle to 14.6 mi ENE of Pringle
- Rating
- EFU
- Path length
- 0.36 mi
- Path width
- 25 yd
- Reported by
- NWS Employee
- Coordinates
- 36.040, -101.220
A brief anticyclonic tornado lasting three minutes was reported by an off duty NWS employee. No damage was observed. This tornado was rated EF-U as it remained in open grasslands.
Hail, Hansford
- When
- May 24, 5:58 PM CST
- Where
- Hansford County, 9.69 mi SSE of Spearman
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.080, -101.110
Golf ball size hail was reported 9 miles south-southeast of Spearman.
Hail, Ochiltree
- When
- May 24, 6:53 PM CST
- Where
- Ochiltree County, 9.57 mi E of Farnsworth
- Measured
- 3.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.260, -100.800
A low-precipitation supercell produced 3.5 inch diameter hailstones measured by storm chasers and found along Highway 70 9 miles south of Perryton.
Hail, Ochiltree
- When
- May 24, 6:59 PM CST
- Where
- Ochiltree County, 12.18 mi SE of Farnsworth
- Measured
- 2.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.160, -100.810
Baseball size hail was reported 10 miles west-southwest of Wolf Creek Park.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, May 24 to 25, 20161 death · 2 injured · $175,000 · 2.75 in hail · 8 events
- Hail and Damaging Winds in Minnesota, May 24, 20161 death · $500 · 1.75 in hail · 18 events
- Tornadoes and Flash Flooding in Oklahoma, May 24 to 25, 2016$786,000 · EF1 · 18 events
- Flash Flood and Hail in Arkansas, May 24, 20161 injured · $2.1 million · 1 in hail · 2 events
- Flash Flooding and Flooding in Missouri, May 24 to 26, 2016$82,000 · 1.75 in hail · 31 events
- Tornadoes and Hail in Michigan, May 24, 2016$68,000 · EF1 · 4 events
- Tornadoes and Hail in Colorado, May 24, 2016EF1 · 28 events
- Tornado and Hail in Nebraska, May 24, 2016$58,000 · EF0 · 14 events
- Flash Flooding and Hail in Kansas, May 24 to 25, 20161.75 in hail · 19 events
- Heavy Rain in Hawaii, May 24 to 29, 201616 events
- Flash Flood and Hail in Kansas, May 24, 2016$16,000 · 2 in hail · 3 events
- Flash Flood and Hail in Arkansas, May 24 to 26, 20161.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637469, 637470, 637471, 637472, 637473, 637474.